Alert archive / Ohio / Areal Flood Warnings in 2020
Areal Flood Warning 21, NWS Charleston, WV
NWS Charleston, WV issued this areal flood warning at Mar 19, 2020, 9:54 AM EDT for Athens County, Meigs County, Ohio. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2020, 9:54 AM EDT (13:54 UTC)
- Expired
- Mar 20, 2020, 3:00 AM EDT
- In force
- 17 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Athens County, OH, Meigs County, OH
The radar
The Charleston,WV radar (KRLX), 97 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574
WGUS41 KRLX 191354
FLWRLX
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Charleston WV
954 AM EDT Thu Mar 19 2020
OHC009-105-192100-
/O.NEW.KRLX.FA.W.0021.200319T1354Z-200319T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Athens OH-Meigs OH-
954 AM EDT Thu Mar 19 2020
The National Weather Service in Charleston has issued a
* Flood Warning for...
South Central Athens County in southeastern Ohio...
Northeastern Meigs County in southeastern Ohio...
* Until 500 PM EDT Thursday.
* At 954 AM EDT, Between 0.75 and 1.5 inches of rain fell last
night. This has caused flooding along the Shade River.
Some locations that will experience flooding include...
Chester and Darwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3931 8208 3927 8192 3908 8181 3907 8181
3905 8183 3906 8189 3919 8217
$$
RPY5 follow-up statements
896
WGUS81 KRLX 191711
FLSRLX
Flood Statement
National Weather Service Charleston WV
111 PM EDT Thu Mar 19 2020
OHC009-105-192100-
/O.CON.KRLX.FA.W.0021.000000T0000Z-200319T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Athens OH-Meigs OH-
111 PM EDT Thu Mar 19 2020
...FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON FOR
SOUTH CENTRAL ATHENS AND NORTHEASTERN MEIGS COUNTIES...
At 111 PM EDT, Between 0.75 and 1.5 inches of rain fell last night.
This has caused flooding along the Shade River. The river has
crested upstream of Chester and will be slowly falling.
Some locations that will experience flooding include...
Chester and Darwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3931 8208 3927 8192 3908 8181 3907 8181
3905 8183 3906 8189 3919 8217
$$
RPY481
WGUS41 KRLX 192044
FLWRLX
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Charleston WV
444 PM EDT Thu Mar 19 2020
OHC105-200000-
/O.EXT.KRLX.FA.W.0021.000000T0000Z-200320T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-
444 PM EDT Thu Mar 19 2020
The National Weather Service in Charleston has extended the
* Flood Warning for...
Northeastern Meigs County in southeastern Ohio...
* Until 800 PM EDT.
* At 444 PM EDT, recent rains have caused the Shade River to rise
above flood stage at Chester. This is likely affecting low lying
roads along the river. The river should begin falling shortly.
Some locations that will experience flooding include...
Chester and Darwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3918 8187 3908 8181 3907 8181 3905 8183
3906 8189 3914 8206 3917 8206 3919 8206
3919 8205 3919 8200 3919 8197 3919 8196
3919 8195 3919 8193
$$
ABE480
WGUS81 KRLX 192044
FLSRLX
Flood Statement
National Weather Service Charleston WV
444 PM EDT Thu Mar 19 2020
OHC009-192054-
/O.CAN.KRLX.FA.W.0021.000000T0000Z-200319T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Athens OH-
444 PM EDT Thu Mar 19 2020
...FLOOD WARNING IS CANCELLED FOR ATHENS AND PARTS OF MEIGS
COUNTIES...
Water levels are receding on the Shade River and flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3918 8187 3908 8181 3907 8181 3905 8183
3906 8189 3914 8206 3917 8206 3919 8206
3919 8205 3919 8200 3919 8197 3919 8196
3919 8195 3919 8193
$$
ABE030
WGUS41 KRLX 192342
FLWRLX
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Charleston WV
742 PM EDT Thu Mar 19 2020
OHC105-200700-
/O.EXT.KRLX.FA.W.0021.000000T0000Z-200320T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-
742 PM EDT Thu Mar 19 2020
The National Weather Service in Charleston has extended the
* Flood Warning for...
Northeastern Meigs County in southeastern Ohio...
* Until 300 AM EDT Friday.
* At 742 PM EDT, river gauges indicate flooding is ongoing on the
Shade River near Chester. This is likely resulting in flooding of
low lying roads.
Some locations that will experience flooding include...
Chester and Darwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3918 8187 3908 8181 3907 8181 3905 8183
3906 8189 3914 8206 3917 8206 3919 8206
3919 8205 3919 8200 3919 8197 3919 8196
3919 8195 3919 8193
$$
ABE493
WGUS81 KRLX 200651
FLSRLX
Flood Statement
National Weather Service Charleston WV
251 AM EDT Fri Mar 20 2020
OHC105-200701-
/O.EXP.KRLX.FA.W.0021.000000T0000Z-200320T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-
251 AM EDT Fri Mar 20 2020
...FLOOD WARNING WILL EXPIRE AT 3 AM EDT EARLY THIS MORNING FOR
NORTHEASTERN MEIGS COUNTY...
Flood waters along the Shade have receded. Flooding is no longer
expected to pose a threat. Please continue to heed remaining road
closures.
LAT...LON 3918 8187 3908 8181 3907 8181 3905 8183
3906 8189 3914 8206 3917 8206 3919 8206
3919 8205 3919 8200 3919 8197 3919 8196
3919 8195 3919 8193
$$
SLWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Mar 19, 6:42 AM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Mar 19, 6:42 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 642 AM EDT Thu Mar 19 2020 .SYNOPSIS... A frontal boundary waffles back and forth today, followed by a cold front Friday. High pressure late Saturday/Saturday night. Another system late Sunday/Monday, and again midweek. && .NEAR TERM /THROUGH TONIGHT/... As of 640 AM Thursday... Only a few tweaks to temperatures were needed this morning. Forecast otherwise remains on track. As of 430 AM Thursday... At the time of this issuance, the bulk of the heavy rain in accordance with a shortwave has departed to the east, leaving behind one last sliver of showers pressing east of the Ohio River. Observations upstream in Ohio depict surface winds veering out of the northwest, insinuating this last line of showers denotes the location of the slow moving frontal boundary. The front is then progged to shift northward and stall in close proximity to the forecast area today. Southwest flow will remain in control, prompting another warmer than normal afternoon in the 70s for majority of the CWA, aside from the higher elevations. POPs will taper off this morning, but the atmosphere will remain juiced up for an additional round of heavy rain Thursday evening. Low pressure emerging out of the Central Plains will strengthen during the day today, with a tail of showers and thunderstorms forming on the eastern extent of the disturbance. The break from rain during the late morning/early afternoon will help ramp up instability over the region in time for precipitation to return once more into the Ohio River Valley region. A few strong thunderstorms may arise in our southeast Ohio Counties late into the overnight hours Thursday, where SPC has painted a Marginal Risk for high winds. While most of the heavy rain is projected to fall just west of us, we could see an additional half an inch to three quarters of an inch of rain over an already soaked area in southeast Ohio. Rain that fell last night created a few flooded spots and we could see a few more arise tonight with localized heavy rain due to passing thunderstorms. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... As of 530 AM Thursday... Widespread showers, some with heavy rain given pw values of 1.5 inches or better, scoot east across the area Friday, ahead of an advancing cold front. This could pose a flood threat, especially over the middle Ohio Valley, given antecedent saturated and high stream flow conditions arising from rounds of rainfall last night and, to some extent, late today and tonight. Friday afternoon, PW values decreases ahead of the cold front, resulting in some clearing, which would in turn allow for heating and increased instability. With strong shear, especially deep layer shear, strong winds and hail are possible with thunderstorms along and ahead of the advancing cold front, and SPC has all but far southeastern portions of the forecast area in a marginal risk for severe thunderstorms. Rain slowly ends from northwest to southeast Friday night, as the front pushes through, and upslope flow behind the front allows showers linger in the mountains into early Saturday morning. Clouds will linger much of the day Saturday, beneath a stout post frontal inversion. High pressure will bring some clearing from the north late Saturday and Saturday night, only for clouds to increase again on Sunday, ahead of another southern stream system ejecting out of the U.S. southwest. A warm end to the work week is followed by more seasonable temperatures for the weekend. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... As of 530 AM Wednesday... Active weather continues next week. A southern stream low pressure system passes south of the area Sunday night into Monday, with rain likely, at least south and east of the Ohio River. Snow is possible in the mountains Sunday night into Monday morning, given saturation into the ice crystal if not dendritic growth region, and surface temperatures across the higher terrain sufficiently low on the exiting chilly air mass lingering there per cold air damming. Even as the precipitation diminishes from west to east Monday, clouds linger, and low clouds or fog are likely Monday night, in a post rain light flow environment. We may be able to sneak in a dry Tuesday, at least to start, before yet another in a series of southern stream systems ejecting out of the U.S. southwest, scoots through midweek. Central guidance reflects a warming trend next week, after a near normal start on Monday. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 640 AM Thursday... Light showers passing through the area this morning have yet to impose any vsby/ceiling restrictions, therefore maintaining a general MVFR cloud base areawide. Elected to cover BKW and EKN with a 2-3 hour tempo group for the potential of IFR to arise with showers. Ceilings lift as the afternoon wears on today which should allow for all terminals to relish in a brief period of VFR. Pre-frontal showers and eventually a cold front will swing through the region overnight tonight. Pockets of MVFR grazes our northern territories during this time, but PKB and CKB would be the only ones impacted by this. Winds become gusty Friday morning in the wake of the cold front as well as a tightening pressure gradient overhead. Gusts of 15 to 20 kts will be possible. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of improving ceilings to VFR may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY H H M H H H H H H H M H HTS CONSISTENCY H H H H H H H H H H M M BKW CONSISTENCY H L M H H M H H H H H H EKN CONSISTENCY M H M H H M H H L M M H PKB CONSISTENCY H H H H H H H H M H H H CKB CONSISTENCY M M M H H H H H H M M H AFTER 12Z FRIDAY... Brief IFR possible in thunderstorms Friday afternoon and evening. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MEK NEAR TERM...MEK SHORT TERM...TRM LONG TERM...TRM AVIATION...MEK
Hazardous weather outlook, Mar 19, 6:07 AM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 607 AM EDT Thu Mar 19 2020 OHZ066-067-075-076-083>087-201015- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH- 607 AM EDT Thu Mar 19 2020 This Hazardous Weather Outlook is for southeast Ohio. .DAY ONE...Today and Tonight. Showers later today through tonight may be heavy. Stream rises and high water are possible. There is a marginal risk for excessive rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms Friday may bring heavy rainfall. Thunderstorms Friday afternoon may also bring strong to isolated damaging wind gusts. There is marginal risk for severe thunderstorms Friday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-WVZ005>011-013>020-024>032-039-040-519>526-201015- Greenup-Carter-Boyd-Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Wood- Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 607 AM EDT Thu Mar 19 2020 This Hazardous Weather Outlook is for northeast Kentucky and much of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms Friday may bring heavy rainfall. Thunderstorms Friday afternoon into Friday evening may also bring strong to isolated damaging wind gusts. There is marginal risk for severe thunderstorms Friday afternoon into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ033-034-515>518-201015- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette- 607 AM EDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms Friday into Friday night may bring heavy rainfall. Thunderstorms Friday afternoon into Friday evening may also bring strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-201015- Dickenson-Buchanan- 607 AM EDT Thu Mar 19 2020 This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms Friday into Friday night may bring heavy rainfall. There is a marginal risk for excessive rainfall. Thunderstorms Friday afternoon into Friday evening may also bring strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 11:29 PM EDT | Special Weather Statement | RLX | Athens, Meigs, Morgan, Washington | 46 min |
| Mar 19, 12:31 AM EDT | Flash Flood Warning | RLX | Washington | 10 hr |
| Mar 19, 2:04 AM EDT | Flash Flood Warning | RLX | Athens, Meigs | 9 hr |
| Mar 19, 6:21 AM EDT | Flash Flood Warning | RLX | Washington | 4 hr |
| Mar 19, 10:44 AM EDT | Areal Flood Warning | RLX | Washington | 18 hr |
| Mar 19, 10:48 AM EDT | Areal Flood Warning | RLX | Washington | 14 hr |
Nearby
Areal Flood Warnings in Ohio, 2020Every areal flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.